Alert archive / Oklahoma / Special Weather Statements in 2018

Special Weather Statement, NWS Tulsa, OK

August 17, 2018Pittsburg County, Oklahoma

NWS Tulsa, OK issued this special weather statement at Aug 17, 2018, 8:13 PM CDT for Pittsburg County, Oklahoma. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2018, 8:13 PM CDT (01:13 UTC)
Expired
Aug 17, 2018, 8:45 PM CDT
In force
32 min
Issued by
NWS Tulsa, OK

County Pittsburg County, OK

The radar

The Western Arkansas radar (KSRX), 138 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2882 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

874 
WWUS84 KTSA 180113
SPSTSA

Special Weather Statement
National Weather Service Tulsa OK
813 PM CDT FRI AUG 17 2018
 
OKZ073-180145-
Pittsburg OK-
813 PM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PITTSBURG COUNTY
UNTIL 845 PM CDT...

At 813 PM CDT, a strong thunderstorm was located over Blanco, moving
southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Blanco...                         Pittsburg...

LAT...LON 3476 9589 3488 9573 3474 9551 3472 9551
      3459 9568 3460 9577
TIME...MOT...LOC 0113Z 317DEG 7KT 3477 9576 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this special weather statement went out at Aug 17, 6:27 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 17, 6:27 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
627 PM CDT Fri Aug 17 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Current VFR conditions will largely prevail. The exception will be
storm chances later this evening along and north of the weak sfc
boundary currently across SE OK. Otherwise, patchy fog will be
possible late tonight w/ VFR conditions returning by mid morning.

&&

.PREV DISCUSSION... /Issued 341 PM CDT Fri Aug 17 2018/

DISCUSSION...

The main concerns will be convective potential and severity late
this afternoon and tonight, as well as late Saturday night and
Sunday with the next upper system.

Latest surface analysis shows an outflow boundary extending
northwest from an MCS over southern AR to an area of low pressure
over central OK. The synoptic cold front lies near the KS border
and extends down into northwest OK. The main focus for convection
this afternoon and evening will be the outflow boundary. The CAM
guidance may be a bit late in developing storms, but the main idea
is that storms will affect portions of east central and southeast
OK, either from afternoon or early evening daytime heating or
from warm advection to the north of the boundary later this
evening. Instability is still very high south of the boundary and
northwesterly effective shear of 25 to 30 kts suggests there's a
decent chance for severe weather with any sustained updrafts.
Eventually the cold front and outflow boundary will consolidate
and shift southward with time, with storm chances ending sometime
Saturday morning.

Heat indices south of the outflow boundary are in the 105 to 109
degree range. Some adjustments have been made to the heat
advisory, namely to shave off the eastern portions due to the
cooling outflow from the MCS.

The next round of rain/storms will arrive late Saturday night into
Sunday as an upper trough dives southeast into the Plains. The
GFS/ECMWF both show an MCS moving across mainly the northern half
of the CWA. There will be a conditional threat for severe weather
south of this activity, probably along/south of I-40, where there
will be better chances for surface heating. Decent flow aloft near
the base of the upper trough suggests there is some severe
potential. Some chance for storms will persist into Monday ahead
of the synoptic cold front mainly in the east and south.

Quieter less humid weather is expected for the most part next
week. The latest ECMWF does show some potential for some showers
and storms toward the latter part of next week, likely along the
NW flow baroclinic zone. The GFS is farther west with this
activity. Will insert some low PoPs for now, to see if there will
be some run to run consistency in the forecasts. Temps should
remain below average as well.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   69  92  71  82 /  10  10  50  80
FSM   73  90  73  85 /  60  10  10  80
MLC   72  90  72  86 /  60  10  50  70
BVO   66  91  68  81 /  10  10  30  80
FYV   66  88  67  80 /  30  10  10  80
BYV   66  88  68  82 /  20  10   0  80
MKO   70  89  72  83 /  20  10  40  80
MIO   67  90  69  80 /  10  10  10  80
F10   70  90  71  84 /  40  10  50  80
HHW   74  93  75  91 /  40  20  40  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053-073.

AR...None.
&&

AVIATION.....07
Hazardous weather outlook, Aug 17, 5:09 PM CDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
509 PM CDT Fri Aug 17 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
509 PM CDT Fri Aug 17 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Mainly south of Interstate 40.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Mainly south of Interstate 40.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Extreme southeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Isolated to scattered thunderstorms will be possible this evening
and into Tonight in the vicinity of an outflow boundary across
southeast Oklahoma into west-central Arkansas. Any of these storms
will have the potential to be strong to severe with strong gusty
winds and large hail the concern. Locally heavy rain will also be
possible.

Heat Index values will also be between 105 to 110 degrees until the
early evening hours across extreme southeast Oklahoma.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm Potential.
SUNDAY...Thunderstorm Potential...Heavy Rain Potential.
MONDAY...Thunderstorm Potential.
TUESDAY...No Hazards.
WEDNESDAY AND THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Thunderstorms will remain possible across southeast Oklahoma and
west central Arkansas Saturday. Storm chances will increase area
wide late Saturday night and Sunday as a strong upper level storm
system passes just to our north. A cold front will move through
the area Monday bringing an end to thunderstorm chances.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 17, 8:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Tulsa OK
813 PM CDT FRI AUG 17 2018

OKZ073-180145-
Pittsburg OK-
813 PM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PITTSBURG COUNTY
UNTIL 845 PM CDT...

At 813 PM CDT, a strong thunderstorm was located over Blanco, moving
southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Blanco...                         Pittsburg...

LAT...LON 3476 9589 3488 9573 3474 9551 3472 9551
      3459 9568 3460 9577
TIME...MOT...LOC 0113Z 317DEG 7KT 3477 9576

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:46 PM CDTAreal Flood AdvisoryTSAHaskell, LeFlore, Muskogee, Sequoyah119 min
Aug 17, 9:54 PM CDTAreal Flood AdvisoryTSAHaskell, Latimer, LeFlore2 hr
Aug 18, 12:29 AM CDTSpecial Weather StatementTSASequoyah46 min
Aug 17, 8:18 PM CDTSpecial Weather StatementTSASebastian42 min

Nearby

Special Weather Statements in Oklahoma, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.